Ask a doctor

Is Swelling And Lumpiness 1 Day After Botox In Chin Normal?

I had Botox injections in my chin yesterday to smooth out the muscle (by a board certified cosmetic surgeon). Today, the muscle that was injected is swollen and lumpy - very elevated compared to the surrounding area. It is spongy to the touch and flattens out if I stretch the skin. It doesn't hurt at all. Is this a common side effect? Is it likely to resolve soon/completely? I've been taking ibuprofin and applying ice to the area to reduce swelling.

Doctor Answers (16)

Botox injections in the chin

+2

It is unusual to have that much swelling after an injection.  I recommend contacting your physician.  Icing is an appropriate intervention, but Ibuprofen should be avoided to prevent further bleeding/bruising.  It is most likely nothing at all, but anytime there is a concern it should be addressed.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox in the Chin Causing Bumps

+2

While there is a small chance of having a bruise or swelling from injection, I wonder if what you are seeing at this point is an initial uneven uptake of the botox in the chin area.  It takes several days for the Botox to take - and occasionally in the chin area one can see a little bumpiness with certain facial expressions as the chin muscles begin to become effected.  I would give it a few more days to see what happens.  Occasionally one needs to add a little more Botox to smooth things out if this happens.  However, if you develop pain, tenderness or redness in the area I would see your doctor immediately. 

Karyn Grossman, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Is it usual to have swelling 1 day after Botox injection?

+2

Swelling one day after Botox injection is probably due to bleeding into the tissue from the trauma of the needle. Even though I use very small needles (31 gauge are very tiny), I see bruising in the very delicate eye area from time to time, and only very rarely in the chin area. If there is a "lump" that can be felt and seen, it's best to alert your doctor and be seen for confirmation of what's going on.

Ways to prevent bruising before any injectable include:

  • stop aspirin at least 10 days prior
  • stop ibuprofen, naproxen and other nonsteroidal anti-inflammatory drugs one week prior
  • stop Vitamin E and fish oil, flaxseed oil and other omega-3 supplements
  • stop herbal supplements

Kimberly Finder, MD
San Antonio Dermatologic Surgeon
5.0 out of 5 stars 33 reviews

You might also like...

Is Swelling And Lumpiness 1 Day After Botox In Chin Normal?

+2

Give it a few days to see if the swelling decrease after the Botox injections.  After that, you should go back to the plastic and cosmetic surgeon that did the Botox.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Chin lumps and swelling after Botox

+2

Botox is not expected to cause swelling and/or lumpiness.  I would advise you to call the doctor who did your treatment, and ask to be evaluated.  If you were my patient I would ask you to come in that day.  Probably I would find nothing serious, but it would reassure you I cared and was looking out for your interests.

Yoash Enzer, MD

Yoash R. Enzer, MD, FACS
Providence Oculoplastic Surgeon
4.0 out of 5 stars 4 reviews

Lumpiness after Botox

+2

Botox is injected in very small volumes, so there should not be much lumpiness few after Botox is injected. What you be experiencing may be some bruising that might have occurred because of Botox. Dr Ben Behnam 

Ben Behnam, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Swelling around injection sites can vary

+2

Dear SF_Dancer

Swelling after an injection of anything can last more than  for 2-3 days, so even if  the smallest needle is used, 

you may need to wait a few days for the skin to return to normal.  If it is red or warm, call your doctor.

  • On another note, are there other factors that led you to have Botox in your chin?  Chin implant?  Make sure you discuss these with your surgeon because the muscle of the chin (mentalis) can have lumps after an implant and there are a few treatment options. 

Best Wishes

Travis T. Tollefson, MD, MPH
Sacramento Facial Plastic Surgeon
5.0 out of 5 stars 5 reviews

Swelling after botox

+2

Swelling after Botox can happen but usually subsides after a few minutes to hours.  Itf it is still apparent a day or two later, it could be a small hematoma fromt he injection.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Botox in the chin

+2

Swelling and lumpiness one day after Botox injection would typically not be a result of the action of Botox as it usually does not work that fast. Most likely related to trauma of injection to soft tissue or vasculature.

Steven Hacker, MD
West Palm Beach Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Botox can help smooth the skin on the chin

+2

Bruising can happen after Botox injections, can last a few days to a week, and usually there is also some pain or discomfort to the touch associated with it. Pure swelling and "lumpiness" is not typical one day after Botox injections in that area because so little volume is used and it is absorbed relatively quickly. It's always a good idea to call the injecting doctor since they know exactly what they injected and how and can best guide you as to what's normal in terms of side effects and how to handle it.

Doris Day, MD
New York Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.